Contributor: Chelsea Newman, PA-C, KVH Family Medicine – Cle Elum
The news has recently been inundated with stories of a mysterious illness affecting those who use vaping products. The illness has led to serious lung disease and death in several previously healthy individuals. The CDC and FDA are currently investigating these vaping-linked illnesses and as of October 8, 2019 there are more than 1,299 lung injury reports and 26 confirmed deaths in the US linked to vaping products. Many of these cases involve vaping products containing nicotine and THC, the principle psychoactive ingredient of cannabis. Symptoms of the illness include coughing, shortness of breath, chest pain, fever, nausea, vomiting and diarrhea. Currently, no specific ingredient or chemical has been identified as the cause of the lung disease but all those affected have used vaping products.
Rates of vaping have been on the rise for several years and the most rapid increase has been with teenagers. Among the current vaping associated epidemic, more than 1/3 of reported lung injuries are in those 18 and younger. The 2018 National Youth Tobacco Survey found alarming increases in e-cigarette use among middle and high school aged students and 68% of kids using e-cigarettes are using flavored vape products. Manufacturers of these devices are directly appealing to children with flavors like bubble gum, cotton candy and watermelon. Devices are also made to resemble USB drives in order to discretely use without notice and deceive parents and teachers. Most e-cigarette and vapes contain nicotine, an extremely addictive substance that only reinforces the desire to smoke or vape. Nicotine also has a host of negative health impacts in the body and can alter the development of the maturing adolescent brain.
So what can be done? How can we as healthcare providers, teachers, parents, family members and friends help discourage vaping and e-cigarette use among those that we care about?
One strategy is to talk about it. Don’t assume the sweet, 14-year-old volleyball player sitting in front of you wouldn’t do that kind of thing. Kids are impressionable and easily swayed by peer pressure. Whether you are talking with your patient, student, child or friend, don’t be afraid to ask about vaping use. Be non-judgmental and give advice out of concern. Learn about the variety of vaping products and delivery systems available so that you can recognize them.
We should also be talking with adults who vape. Vaping has been touted as a smoking cessation aid for some but there are significant health risks associated with continued use of nicotine and with so called nicotine-free vape. There are several carcinogens in the agents used to aerosolize the vapor. Also, kids with parents that vape are more likely to think it is safe or acceptable.
Another strategy to curb use is to make these products less appealing and less available. Earlier this month, the Washington State Board of Health passed emergency legislation to ban the sale of all flavored vape products. This legislation lasts only until February 2020 and will be up for renewal. While it helps to address some current safety concerns, it is also a strategy to curb adolescent use and to make these products less appealing and less available while investigators look for the cause of this vaping epidemic.
If you or someone you know is vaping and would like to quit, there are abundant resources to help. Washington also has several resources including counseling with a smoking cessation coach at 1-800-QUIT-NOW or www.quitline.com. There is also a new free app called 2Morrow cessation with a customized quit plan with lessons, daily messages and reminders and access to a live coach. Healthcare providers are on the front line of treating nicotine addiction and a great resource for behavioral and medical strategies to help abstain. Please contact your local health care provider or health department for more help on smoking cessation.
Managed by Kittitas Valley Healthcare, HealthNews does not provide medical advice. For medical advice, please see your healthcare provider.